Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 51, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 12, 2000, 10:41 PM EST for Knox County, Indiana. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 10:41 PM EST (03:41 UTC)
- Expired
- May 12, 2000, 11:00 PM EST
- In force
- 19 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Knox County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 10:42 PM EST | Thunderstorm Wind 50 E | Bicknell, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 6:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
219 WUUS53 KIND 130343 SVRIND INC083-130400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1041 PM EST FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KNOX COUNTY IN SOUTHWEST INDIANA * UNTIL 1100 PM EST * AT 1040 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BICKNELL...OR ABOUT 13 MILES NORTHEAST OF VINCENNES...MOVING NORTHEAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... BICKNELL AT 1044 PM EST WHEATLAND AT 1050 PM EST A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING FOR INDIANA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3879 8754 3853 8757 3858 8728 3887 8726 PUMA/EDDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:10 PM EST, 7 hours 31 minutes earlier.
Area forecast discussion, May 12, 3:10 PM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 PM EST FRI MAY 12 2000 FCST PBLM OF DAY OBVIOUSLY...SVR WX TONIGHT. SFC CHART SHOWS LOW PRES ARE OVR SRN LK MI WITH CDFNT EXTENDG SWWD INTO ERN OK. S/W OVR ERN OK PER H2O VAPOR LOOPS. MDLS IN DECENT AGREEMENT WITH TIMING OF WX SYSTEMS THRU 48 HRS...SO WL GO WITH THE BLEND SOLN. SOME TEMP DIFFERENCES IN MOS WITH AVN 5 TO 10 DEGREES COOLER. WL GO BETWEEN THE WARMER FWC AND COOLER FAN DUE TO PLENTY OF MAY SUNSHINE CONTRASTING DECENT CAA. VRY UNSTABLE THIS EVEING ALONG AHD OF FNT. TSRA POPPING OVR CNTRL IL OVR THE LAST HR. EXPECT DVLPMNT TO CONT SWD DOWN THE LINE OVR NEXT FEW HRS AS S/W OVR OK MOVS NEWD. STRONG CAP OVR STATE SHUD KEEP PREFNTL CONVECTION TO A MINIMUM. SVR WX LIKELY ALONG FNT...MAINLY IN THE FORM OF HAIL AND WNDS. FNT WL MOV EWD ACRS CWA THIS EVENING THRU ERLY MORNING HRS. AFTER THE FNT PASSES...HI PRES BLDS OVRv THE STATE AND DRIES THE ATMS OUT. SLIGHTLY BLO NORMAL TEMPS BUT DRY WX SAT AND SUNDAY. .IND...NONE. EDDY
In the hours before
Local storm report, May 12, 8:30 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM SHARON IN 65 MPH TSTM GUST
05/12/00 CARROLL REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 12, 9:03 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 9 NW KOKOMO IN WIND DAMAGE
05/12/00 HOWARD 14 INCH DIAMETER LIVE
TREE ACROSS A COUNTY
ROAD NEAR JUDSONSpecial weather statement, May 12, 9:37 PM EST, 1 hour 4 minutes before
INZ030-031-036>042-044>049-051>057-060>065-067>072-130345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 937 PM EST FRI MAY 12 2000 A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST FOR THAT PART OF CENTRAL INDIANA SOUTHEAST OF A LINE FROM KOKOMO TO TERRE HAUTE. AT 935 PM EST...AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JUST NORTH OF MUNCIE THROUGH THE NORTHWEST EDGE OF INDIANAPOLIS TO 10 MILES NORTH OF VINCENNES. THESE THUNDERSTORMS WERE MOVING EAST AT 40 MPH. THE STRONG...LEADING EDGE OF THUNDERSTORMS WILL EXTEND FROM NEAR RUSHVILLE THROUGH NASHVILLE TO NEAR SHOALS BY 1045 PM EST. THESE THUNDERSTORMS WILL LIKELY CONTINUE TO PRODUCE LARGE HAIL... DAMAGING WINDS AND POSSIBLY TORNADOES. PLEASE CONTINUE TO LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ZIMMERMAN
Local storm report, May 12, 10:04 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1004 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM 5 N TERRE HAUTE IN WIND DAMAGE
05/12/00 VIGO POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0956 PM 5 NE INDIANAPOLIS IN WIND DAMAGE
05/12/00 MARION POWER LINES DOWN AT
25TH AND GERMAN CHURCH
ROAD. REPORTED BY HAM
RADIO OPERATOR.Local storm report, May 12, 10:33 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 8 E INDIANAPOLIS IN WIND DAMAGE
05/12/00 MARION TWO LARGE TREES DOWN .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 12, 10:35 PM EST, 6 minutes before
INZ030-031-036>042-044>049-051>057-060>065-067>072-130500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1035 PM EST FRI MAY 12 2000 THE TORNADO WATCH HAS BEEN CANCELLED NORTHWEST OF A LINE FROM ANDERSON THROUGH INDIANAPOLIS TO SULLIVAN. THE STRONGEST THUNDERSTORMS HAVE PASSED TO THE SOUTHEAST OF THIS AREA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SOUTHEAST OF THE ANDERSON...INDIANAPOLIS...SULLIVAN LINE. SEVERE WEATHER REMAINS POSSIBLE WITH THUNDERSTORMS IN THIS AREA. AT 1035 PM EST...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM MUNCIE THROUGH SHELBYVILLE AND BLOOMINGTON TO VINCENNES. THESE THUNDERSTORMS WERE MOVING EAST AT 40 MPH. ZIMMERMAN
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:10 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 35 min |
| May 12, 7:17 PM EST | Severe Thunderstorm Warning | IND | Fountain | 28 min |
| May 12, 7:22 PM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion | 38 min |
| May 12, 7:37 PM EST | Severe Thunderstorm Warning | IND | Carroll | 38 min |
| May 12, 7:40 PM EST | Severe Thunderstorm Warning | IND | Clinton | 35 min |
| May 12, 7:48 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 27 min |
| May 12, 8:16 PM EST | Severe Thunderstorm Warning | IND | Clinton | 29 min |
| May 12, 8:24 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 36 min |
| May 12, 8:24 PM EST | Severe Thunderstorm Warning | IND | Clay | 36 min |
| May 12, 8:31 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 29 min |
| May 12, 9:00 PM EST | Severe Thunderstorm Warning | IND | Sullivan, Vigo | 30 min |
| May 12, 9:06 PM EST | Severe Thunderstorm Warning | IND | Clay, Putnam | 24 min |
| May 12, 9:18 PM EST | Severe Thunderstorm Warning | IND | Clay, Greene | 27 min |
| May 12, 10:11 PM EST | Severe Thunderstorm Warning | IND | Knox | 34 min |
| May 12, 11:16 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.